Pennsylvania, 2011

Flash Flooding and Damaging Winds in Pennsylvania, July 25, 2011

July 25, 2011 · NWS BGM · 4 events in 1 county or zone

Low pressure moving across lower Ontario pulled a warm front across northeast Pennsylvania and central New York. Showers and thunderstorms developed in the unstable airmass as a cold front approached in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure moving across lower Ontario pulled a warm front across northeast Pennsylvania and central New York. Showers and thunderstorms developed in the unstable airmass as a cold front approached in the afternoon. A few of the storms became severe and produced damaging winds. Heavy rain from the storms also caused some flooded roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 25, 1:31 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 25, 1:31 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
231 PM EDT MON JUL 25 2011

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL PASS THROUGH THE REGION ON
TUESDAY...AND MAY TRIGGER A FEW THUNDERSTORMS. HIGH PRESSURE WILL
BUILD IN FOR TUESDAY NIGHT AND WEDNESDAY...WITH FAIR WEATHER. THE
CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN ON
THURSDAY AS A WARM FRONT APPROACHES THE AREA.

&&

.NEAR TERM /THROUGH TONIGHT/...
LINE OF TSRA OVER THE SRN TIER MOVG INTO NE PA. SFC BASED INSTABILTY
IS BEST ACRS THESE AREAS...AS OUTFLOW FROM MCS WHICH MOVD ACRS LAKE
ONTARIO HAS STABILIZED MUCH OF THE FINGER LAKES/WRN MOWHK VLY AND
NRN SUSQ RGN. MARINE LAYER ACRS FAR ERN ZONES WILL LIMIT ERN XTNT
OF THE SVR POTNL THERE. WILL MONITOR FOR POTNL OF ADDNL SCT
ACTIVITY AHEAD OF THE CDFNT ACRS CNTRL NY. OTRW ACTIVITY XPCTD TO
DIMINISH THIS EVNG.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
ANOTHER S/WV AND SFC BNDRY PASSES ON TUE. WIND FIELDS LOOK GOOD FOR
SVR BUT CVRG IS A QUESTION. CAPES APRCHNG 750-1000 J/KG. WILL
KEEP CHC POPS FOR TSRA ON TUE. HIGH PRES BUILDS INTO THE AREA TUE
NGT/WED...WITH WED LOOKING LIKE A REALLY NICE DAY WITH LOWER RH'S
AND SEASONABLE TEMPS. MDL'S SUGGESTING POTNL FOR ANOTHER MCS ON
THU AS WMFNT APRCHS THE AREA. FOR NOW WILL JUST GO WITH CHC POPS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DUE TO ACTIVE WEATHER...USED HPC GRID FOR EXTENDED PERIOD. WILL
LOOK AT IT AGAIN LATER.

DISCUSSION FROM YESTERDAY...FOLLOWED HPC/GFS GUIDANCE CLOSELY
THIS PD.

ON THE LARGE-SCALE...EXPANSIVE PERSISTENT CNTRL/SRN U.S. UPPER-LVL
RIDGE IS STILL PROGGED TO TEMPORARILY BUILD NEWD THU AND
FRI...BRINGING A RETURN TO HOT HUMID CONDITIONS. HOWEVER...NEXT
WEEKEND...THE CENTER OF THE RIDGE SHOULD GET SQUEEZED BACK TWDS
THE CNTRL CONUS...AS PROGRESSIVE NRN STREAM WAVES CARVE OUT A WEAK
TROUGH AXIS INTO THE NERN STATES.

AS FOR THE DAILY SENSIBLE WX...THE BEGINNING OF THE PD LOOKS DRY
WED NIGHT...WITH A SFC HI SLIDING OFF TO THE E.

A WARM FRONT IS PROGGED TO PUSH THROUGH THE AREA THU
AFTN/NIGHT...AND THIS SYSTEM COULD TOUCH OFF SOME HIT AND MISS
SHRA AND TSRA...DEPENDING ON THE EXACT DEGREES OF INSTABILITY
UPPER-LVL FORCING.

FRI LOOKS RATHER HOT AND HUMID FROM THIS VANTAGE PT...WITH MAX
TEMPS LIKELY PUSHING BACK INTO THE 90S FOR MANY AREAS. A FEW AMS
TSRA CAN'T BE RULED OUT IN THE AFTN/EVE...BUT MUCH OF THE DAY LOOKS RAIN-
FREE AT THIS PT. A BETTER CHANCE FOR CONVECTION MAY COME ON FRI
NIGHT...AND PERHAPS INTO EARLY SAT...WHEN A COLD FRNT IS PROGGED
TO COME THROUGH THE REGION FROM THE NW.

BEHIND THE AFOREMENTIONED COLD FRNT...THE LATTER PART OF NEXT
WEEKEND COULD WELL TURN OUT TO BE QUITE PLEASANT...WITH RAIN-FREE
WX...SEASONABLY WARM TEMPS (HIGHS IN THE 80S)...AND LOWER HUMIDITY
LEVELS.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MVFR CIGS AND SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
CATSKILLS AND POCONO REGION ASSOCIATED WITH A WARM FRONT MOVE EAST
OUT OF OUR AREA AT 145 PM. ANOTHER LINE OF THUNDERSTORMS MOVING
SOUTHEAST THROUGH SOUTHERN TIER OF NY AT 145 PM THAT IS ASSOCIATED
WITH A COLD FRONT. HEAVY RAIN WITH SHOWERS AND THUNDERSTORMS HAVE
BEEN PRODUCING IFR VSBYS. BEHIND THE FRONT GENERALLY VFR
CONDITIONS EXPECTED FOR LATER THIS EVENING AND TONIGHT. SOME IFR
FOG MAY DEVELOP IN THE KELM AREA. SOME MVFR CIGS MAY ALSO DEVELOP
KSYR TO KRME AND KBGM TONIGHT.

TUESDAY...GENERALLY VFR BUT AREAS OF SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AGAIN IN THE AFTERNOON AS ANOTHER
DISTURBANCE MOVED THROUGH. WEST WIND 10 TO 15 WITH SOME GUSTS TO
25 KT POSSIBLE IN THE AFTERNOON.

OUTLOOK...

WEDNESDAY AND THURSDAY ...GENERALLY VFR. MORNING IFR/MVFR FOG
POSSIBLE AT KELM EACH DAY. SCT TSTM THUR AFTERNOON.

THURSDAY NIGHT THROUGH SATURDAY...POSSIBLE MVFR IN SHOWERS AND
THUNDERSTORMS. MORNING IFR/MVFR FOG POSSIBLE AT KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...BMW
AVIATION...BMW
Hazardous weather outlook, Jul 25, 10:51 AM EST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1151 AM EDT MON JUL 25 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-261600-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1151 AM EDT MON JUL 25 2011

...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. SCATTERED SHOWERS
AND THUNDERSTORMS ARE MOVING THROUGH THE REGION IN ADVANCE OF A
COLD FRONT. THERE IS THE POTENTIAL FOR ISOLATED STORMS TO BECOME
SEVERE PRODUCING DAMAGING WINDS AND HAIL. HEAVY RAIN IS ALSO
EXPECTED WITH THE STORMS TODAY. PEOPLE SHOULD WATCH FOR RAPID RISE
OF WATER IN SMALL STREAMS AND PONDING ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FAST MOVING COLD FRONT WILL PASS THROUGH NY STATE AND NORTHERN
PA ON TUESDAY AFTERNOON. MOISTURE IS LIMITED WITH THIS FRONT, SO
THUNDERSTORMS ARE EXPECTED TO BE WIDELY SCATTERED.

HOWEVER WIND SHEAR IN THE ATMOSPHERE SUGGESTS ANY THUNDERSTORM
WHICH FORMS WILL HAVE THE POTENTIAL TO GENERATE VERY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jul 25, 12:22 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
122 PM EDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HEAVY RAIN       BATH                    42.34N  77.32W
07/25/2011  M1.03 INCH       STEUBEN            NY   EMERGENCY MNGR

            1 HR RAINFALL.

&&

EMG
Local storm report, Jul 25, 12:39 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
139 PM EDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     1 N HECTOR              42.51N  76.87W
07/25/2011  M63 MPH          SCHUYLER           NY   PUBLIC

&&

EMG
Local storm report, Jul 25, 1:06 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
206 PM EDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND DMG     HORSEHEADS              42.17N  76.83W
07/25/2011                   CHEMUNG            NY   PUBLIC

            LIMB FELL ON CAR

&&

EMG
Local storm report, Jul 25, 2:02 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       HARVEYS LAKE            41.36N  76.03W
07/25/2011  M2.00 INCH       LUZERNE            PA   PUBLIC

            1 HR.

1245 PM     TSTM WND GST     1 N HECTOR              42.51N  76.87W
07/25/2011  M63 MPH          SCHUYLER           NY   PUBLIC

0121 PM     HEAVY RAIN       BATH                    42.34N  77.32W
07/25/2011  M1.03 INCH       STEUBEN            NY   EMERGENCY MNGR

            1 HR RAINFALL.

0140 PM     TSTM WND DMG     DANBY                   42.35N  76.48W
07/25/2011                   TOMPKINS           NY   911 CENTER

            FEW TREES AND WIRES DOWN IN SOUTHERN PART OF COUNTY

0155 PM     TSTM WND DMG     CANDOR                  42.23N  76.34W
07/25/2011                   TIOGA              NY   911 CENTER

            FEW TREES DOWN

0204 PM     TSTM WND DMG     HORSEHEADS              42.17N  76.83W
07/25/2011                   CHEMUNG            NY   PUBLIC

            LIMB FELL ON CAR

&&

TAC
Special weather statement, Jul 25, 2:30 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT MON JUL 25 2011

NYZ056-057-062-PAZ038>040-043-044-048-072-252030-
BRADFORD PA-BROOME NY-DELAWARE NY-LACKAWANNA PA-PIKE PA-SULLIVAN
NY-SUSQUEHANNA PA-WAYNE PA-WYOMING PA-
330 PM EDT MON JUL 25 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTH CENTRAL
PIKE...LACKAWANNA...NORTHEASTERN WYOMING...SOUTHEASTERN BRADFORD...
SOUTHEASTERN BROOME...SOUTHEASTERN SUSQUEHANNA...SOUTHWESTERN
DELAWARE...WAYNE AND WEST CENTRAL SULLIVAN COUNTIES...

* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM WINDSOR TO NEW MILFORD TO
  SPRINGVILLE TO LACEYVILLE...AND MOVING SOUTHEAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SANFORD AND THOMPSON AT 335 PM EDT...
  DEPOSIT AND STILESVILLE AT 340 PM EDT...
  SHERMAN AND STILESVILLE AT 345 PM EDT...
  HALE EDDY AND SHEHAWKEN AT 350 PM EDT...
  WINTERDALE AND ROYAL AT 355 PM EDT...
  HANCOCK AND WALLSVILLE AT 400 PM EDT...
  EAST BENTON AND DALTON AT 405 PM EDT...
  WAVERLY AND VANDLING AT 410 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4164 7491 4133 7562 4141 7583 4142 7584
      4142 7586 4157 7628 4177 7597 4189 7569
      4214 7564 4211 7541 4189 7485

/TAC
Special weather statement, Jul 25, 3:16 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
416 PM EDT MON JUL 25 2011

PAZ039-040-043-044-047-048-072-252115-
LACKAWANNA PA-LUZERNE PA-PIKE PA-SUSQUEHANNA PA-WAYNE PA-WYOMING PA-
416 PM EDT MON JUL 25 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT LACKAWANNA...NORTHEASTERN
LUZERNE...NORTHWESTERN PIKE...SOUTHEASTERN SUSQUEHANNA...SOUTHERN
WYOMING AND WAYNE COUNTIES...

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM THOMPSON TO FOREST CITY TO LA
  PLUME TO KASSON BROOK...AND MOVING SOUTHEAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  PLEASANT MOUNT AND DICKSON CITY AT 425 PM EDT...
  WINTON AND WAYMART AT 430 PM EDT...
  WEST SCRANTON AND THROOP AT 435 PM EDT...
  TAYLOR AND SOUTH CANAAN AT 440 PM EDT...
  PROMPTON AND PIKES CREEK AT 445 PM EDT...
  TRESSLARVILLE AND MOOSIC AT 450 PM EDT...
  WEST WYOMING AND WEST PITTSTON AT 455 PM EDT...
  YATESVILLE AND WYOMING AT 500 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4140 7628 4150 7624 4154 7585 4166 7557
      4191 7551 4161 7506 4161 7507 4150 7499
      4131 7503 4124 7520 4123 7550 4122 7554
      4116 7559 4113 7586

/TAC

The radar

The Binghamton radar (KBGM), 105 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Luzerne

When
July 25, 4:15 PM EST to 7:15 PM EST
Where
Luzerne County, 0.86 mi SW of Edwardsville to 0.75 mi SSE of Courtdale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.260, -75.930

Several roads in town were flooded.

Thunderstorm Wind, Luzerne

When
July 25, 4:15 PM EST
Where
Luzerne County, 0.86 mi SW of Edwardsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.260, -75.930

Numerous large trees and power lines were blown down through town. Several trees were uprooted, along with damage to several buildings along State Street. One house on State Street had a tree blown onto it.

Thunderstorm Wind, Luzerne

When
July 25, 4:20 PM EST
Where
Luzerne County, 0.86 mi SE of Kingston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.260, -75.890

Numerous trees were blown down in Kingston, and in the Larksville area.

Flash Flood, Luzerne

When
July 25, 4:37 PM EST to 7:37 PM EST
Where
Luzerne County, 0.86 mi SW of Kingston to 0.41 mi NW of Edwardsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.260, -75.910

Multiple roads were flooded due to flash flooding in the Edwardsville and Larksville areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336459, 336460, 336461, 336462.